Alert archive / Michigan / River Flood Warnings in 2011
River Flood Warning 27, NWS Detroit, MI
NWS Detroit, MI issued this river flood warning at May 18, 2011, 11:12 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2011, 11:12 PM EDT (03:12 UTC)
- Expired
- May 20, 2011, 10:46 PM EDT
- In force
- 48 hr
- Issued by
- NWS Detroit, MI
- Flood severity
- Minor
Counties Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Shiawassee River at Owosso (OWOM4).
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04144500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at May 18, 10:27 PM EDT, 45 minutes earlier.
Area forecast discussion, May 18, 10:27 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1027 PM EDT WED MAY 18 2011 .UPDATE... A LULL IN THE SHOWER ACTIVITY IS EXPECTED FOR A FEW HOURS INTO THE OVERNIGHT FOLLOWED BY RENEWED DEVELOPMENT THROUGH SUNRISE UNTIL ABOUT MID THURSDAY MORNING. THE EARLIER ROUND OF CONVECTION WAS BOOSTED BY DAYTIME HEATING BUT HAS RUN ITS COURSE AS OF PRESS TIME. THE NEXT ROUND OF SHOWERS IS COMING TOGETHER OVER ONTARIO AND WILL CONTINUE TO DEVELOP WITH A NEW PATTERN OF DEFORMATION ON THE NORTHWEST FLANK OF THE UPPER LOW AND COINCIDENT WITH THE SURFACE LOW. HEAVY DOWNPOURS WILL REMAIN THE PRIMARY CONCERN WITH THIS ACTIVITY AS THE 00Z DTX SOUNDING INDICATED PRECIPITABLE WATER NEAR 1.1 INCHES, BUT INSTABILITY WILL LIMIT THUNDER TO JUST A RUMBLE AT TIMES. THE FORECAST UPDATE WILL INCORPORATE TIMING ASPECTS FOR THE EARLY OVERNIGHT AND PUSH HIGHER POPS LATER INTO THURSDAY MORNING. && .AVIATION...ISSUED 712 PM EDT WED MAY 18 2011 THE RESIDENT LOW PRESSURE SYSTEM OVER THE CENTRAL APPALACHIANS WILL CONTINUE TO FLING ENERGY AND MOISTURE FROM THE ATLANTIC COAST INTO THE GREAT LAKES TONIGHT. THE INITIAL SURGE OF ACTIVITY OVER CENTRAL SECTIONS OF SE MICHIGAN HAS ALSO BEEN BOOSTED BY DAYTIME HEATING WHICH WILL MAKE A THUNDERSTORM POSSIBLE MAINLY AT THE PTK AND FNT DURING THE EVENING. THE RAIN IS THEN EXPECTED TO SETTLE FROM A CONVECTIVE/SHOWERY PATTERN INTO MORE OF STRATIFORM PATTERN FOR THE OVERNIGHT HOURS THROUGH ABOUT MID THURSDAY MORNING. ALL OF THE MOISTURE ADDED TO THE BOUNDARY LAYER WILL THEN RESULT IN IFR VISIBILITY IN FOG AND LIFR CEILING IN WEAK GRADIENT FLOW NEAR THE SURFACE LOW CENTER THAT IS EXPECTED TO PASS OVERHEAD OR JUST TO OUR EAST AROUND SUNRISE. THESE CONDITIONS WILL THEN BE SLOW TO IMPROVE DURING THURSDAY BUT WITH A FEW BREAKS OF VFR EXPECTED BY MID TO LATE AFTERNOON. && .PREV DISCUSSION...ISSUED 358 PM EDT WED MAY 18 2011 SHORT TERM...THIS AFTERNOON THROUGH TONIGHT UPPER LEVEL LOW CENTERED OVER THE SOUTHERN OHIO VALLEY WILL LIFT SLIGHTLY TO THE NORTH OVERNIGHT. THIS WILL CONTINUE TO SPREAD OCCASIONAL SHOWERS...AND PERHAPS A FEW THUNDERSTORMS...INTO SOUTHEAST MICHIGAN AS CHUNKS OF ENERGY AND MOISTURE ROTATE AROUND THE SYSTEM AND THROUGH THE SOUTHERN GREAT LAKES. FIRST SHORTWAVE WILL CONTINUE TO PIVOT THROUGH NORTHERN OHIO OVER THE NEXT FEW HOURS...ALLOWING SHOWERS/TSTORMS TO CONTINUE DEVELOPING ACROSS SOUTHEAST MICHIGAN...WITH ACTIVITY MOST PRONOUNCED ALONG AND SOUTH OF I-69. ANOTHER SHORTWAVE (NEAR THE PA/WV BORDER AT 3 PM) IS EXPECTED TO FOLLOW CLOSELY ON ITS HEELS THIS EVENING...WITH A TRACK JUST SLIGHTLY MORE TO THE NORTH ACROSS SOUTHEAST MICHIGAN. THIS SHOULD ALLOW A WIDER COVERAGE OF SHOWERS/TSTORMS TO DEVELOP ACROSS THE AREA BY EARLY EVENING. SURFACE LOW PRESSURE OVER OHIO/PENNSYLVANIA WILL LIFT NORTH TOWARDS SOUTHEAST MICHIGAN AND LAKE ERIE OVERNIGHT...PLACING MID AND LOWER LEVEL DEFORMATION ACROSS THE FORECAST AREA. MEANWHILE...ADDITIONAL MOISTURE AND A PERHAPS A FEW SMALL EMBEDDED SHORTWAVES SHOULD FEED INTO THE AREA FROM OFF THE ATLANTIC IN THE FLOW AROUND THE UPPER/LOWER LEVEL SYSTEMS. THIS WILL CONTINUE TO GENERATE NUMEROUS SHOWERS...OR EVEN AN AREA OF STRATIFORM RAIN...TONIGHT. POPS HAVE BEEN BUMPED UP TO CATEGORICAL AS A RESULT. THUNDERSTORMS WILL REMAIN POSSIBLE FOR THE REMAINDER OF TODAY AND TONIGHT...WITH BEST POTENTIAL IN THE EARLY EVENING AHEAD OF THE PA/WV SHORTWAVE. THESE THUNDERSTORMS SHOULD NOT BE SEVERE AS LIMITED SKINNY CAPE SHOULD WILL NOT FAVOR STRONG UPDRAFTS. LONG TERM...THURSDAY THROUGH WEDNESDAY EASTERN UNITED STATES UPPER LEVEL LOW WILL CONTINUE TO FILL AS IT SLOWLY DRIFTS NORTHEAST ON THURSDAY. THE ADJUSTMENT IN POSITION WILL FOCUS ONSHORE FLOW FROM THE ATLANTIC OCEAN FURTHER NORTH INTO THE NEW ENGLAND STATES AND DISRUPT THE SUPPLY OF MOISTURE THAT HAS BEEN FOCUSED TOWARDS THE CENTRAL GREAT LAKES REGION. THIS DOES LEAVE SOME QUESTION AS TO HOW MUCH MOISTURE WILL BE IN PLACE BEFORE THIS HAPPENS WITH THE NAM SOUNDINGS SHOWING CONSIDERABLY MORE MOISTURE IN THE COLUMN WITH NEARLY SATURATED CONDITIONS THROUGH ALMOST 600MB DURING THE FIRST PART OF THE DAY. GFS DEWPOINTS ARE ALSO A PROBLEM NEAR 60 DEGREES AND VALUES IN THE LOW TO MID 50S LOOK MORE REASONABLE. WITH THAT SAID IT DOES SEEM LIKE SCATTERED SHOWERS AND EVEN ISOLATED THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS SHORTWAVE ENERGY CONTINUES TO ROTATE AROUND THIS SYSTEM. HIGH PRESSURE WILL SLOWLY BUILD SOUTH INTO THE AREA ON THURSDAY NIGHT WITH MOISTURE DEPTH BEING CONFINED TO 4000 FEET OR LESS...BRINGING A WELCOMED BREAK IN THE PRECIPITATION. CLOUDS SHOULD SCATTER OUT LATE THURSDAY NIGHT BUT CU WILL THICKEN UP AGAIN BENEATH THE STRENGTHENING INVERSION AGAIN ON FRIDAY. DESPITE ONLY MIXING TO AROUND 875MB ON FRIDAY...BETTER INSOLATION AND GENERALLY LIGHT WINDS WILL RESULT IN TEMPERATURES REBOUNDING TO NEAR 70. UPPER LEVEL RIDGE AXIS WILL BUILD OVERHEAD FROM FRIDAY NIGHT INTO SATURDAY WITH 500MB HEIGHTS EXCEEDING 579 DM ACROSS SOUTHERN LOWER MICHIGAN. TEMPERATURES WILL WARM INTO THE MID 70S AS WINDS VEER AROUND TO THE SOUTH AND WARM AIR ADVECTION INCREASES. THE CLOSED UPPER LOW OVER THE INTERMOUNTAIN REGION WILL SLOWLY LIFT INTO THE NORTHERN PLAINS BY SATURDAY NIGHT WITH DEEP SOUTHERLY FLOW ALLOWING FOR GOOD MOISTURE TRANSPORT UP THE MISSISSIPPI VALLEY. MODELS HAVE COME INTO BETTER AGREEMENT WITH A STRONG SHORTWAVE LIFTING THROUGH THE MIDWEST FROM SATURDAY AFTERNOON INTO SATURDAY NIGHT. ALTHOUGH THE BETTER DYNAMICS WILL REMAIN TO OUR WEST (IOWA/MINNESOTA/ WISCONSIN) STRONG THETA-E ADVECTION WITH MARGINAL ELEVATED INSTABILITY DOES LIFT INTO MICHIGAN LATE SATURDAY NIGHT. THE GFS WHICH HAD BEEN THE FASTEST IN BRINGING IN PRECIPITATION ON SATURDAY HAS TRENDED STRONGER WITH THE RIDGE OVER THE OVER THE LAST 24 HOURS...THUS SUPPORTING A SLIGHTLY SLOWER ARRIVAL TIME ON THE PRECIPITATION. GIVEN THE LOCATION OF THE BETTER FORCING AND LOW LEVEL JET TO OUR WEST...WILL KEEP POPS IN THE 30-40 PERCENT RANGE FOR SATURDAY NIGHT. CHANCES OF SHOWERS AND THUNDERSTORMS INCREASE FOR SUNDAY AND MONDAY AS THE UPPER LOW SLOWLY APPROACHES WITH THE MOISTURE AXIS ORIENTED OVERHEAD. SHORTWAVE ENERGY MOVING THROUGH THE FAST SOUTHWESTERLY FLOW SHOULD PROVIDE ENOUGH OF A TRIGGER FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT PUSHES SOUTH INTO THE AREA LATE MONDAY. MODEL AGREEMENT DIVERGES FROM THIS POINT WITH THE 12Z GEM PUSHING THE FRONT SOUTH INTO THE OHIO VALLEY WHILE THE GFS SHOWS IT STALLING OUT ACROSS EXTREME SOUTHERN LOWER MICHIGAN. GIVEN THE UNCERTAINTY IN THE EXTENDED WE WILL KEEP POPS IN THE FORECAST. MARINE... NORTHEASTERLY WINDS WILL REMAIN PREDOMINANTLY UNDER 15 KNOTS THROUGH THE LATE EVENING...WITH A GRADUAL DECREASE IN WIND SPEED EXPECTED THROUGH THE LATE OVERNIGHT HOURS AS AN AREA OF LOW PRESSURE SLOWLY LIFTS FROM OHIO INTO SOUTHEAST MICHIGAN. LIGHT WINDS ARE EXPECTED THURSDAY AS THE AREA OF LOW PRESSURE MAKES A SLOW EXIT INTO NEW ENGLAND. PIECES OF ENERGY AND MOISTURE ROTATING AROUND THE AREA OF LOW PRESSURE WILL GENERATE NUMEROUS SHOWERS THROUGHOUT THE REMAINDER OF TODAY AND TONIGHT...ESPECIALLY FROM CENTRAL LAKE HURON SOUTHWARD. A GOOD CHANCE FOR SHOWERS WILL LINGER THROUGH TOMORROW. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE UNTIL THE LOW EXITS. DRY WEATHER AND A CONTINUATION OF LIGHT WINDS IS THEN EXPECTED ON FRIDAY AND SATURDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && UPDATE.......BT AVIATION.....BT SHORT TERM...HLO LONG TERM....KEC MARINE.......HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 18, 4:02 AM EDT, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 402 AM EDT WED MAY 18 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-190815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 402 AM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT AS ANOTHER SURGE OF MOISTURE PUSHES INTO THE REGION. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE NORTHWEST AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AS A SHORTWAVE PASSES THROUGH THE REGION. A WARM FRONT LIFTING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL BRING THE NEXT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA...CONTINUING INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361>363-462>464-190815- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 402 AM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT AS ANOTHER SURGE OF MOISTURE PUSHES INTO THE REGION. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE NORTHWEST AT 10 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AS A SHORTWAVE PASSES THROUGH THE REGION. A WARM FRONT LIFTING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL BRING THE NEXT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA...CONTINUING INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-190815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- 402 AM EDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT AS ANOTHER SURGE OF MOISTURE PUSHES INTO THE REGION. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE NORTHWEST AT 10 TO 15 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AS A SHORTWAVE PASSES THROUGH THE REGION. A WARM FRONT LIFTING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL BRING THE NEXT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA...CONTINUING INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KURIMSKI YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, May 18, 7:27 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
727 PM EDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HEAVY RAIN 2 S ARMADA 42.81N 82.88W
05/18/2011 M1.00 INCH MACOMB MI TRAINED SPOTTER
6 HOUR TOTAL
&&
RKULIKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:21 PM EDT | River Flood Warning | DTX | Genesee, Saginaw | 42 hr |
| May 18, 11:12 PM EDT | River Flood Warning | DTX | Saginaw | 61 hr |
| May 19, 7:13 AM EDT | Areal Flood Advisory | DTX | Genesee | 6 hr |
| May 19, 7:24 AM EDT | River Flood Warning | DTX | Genesee | 34 hr |
| May 19, 7:55 AM EDT | Areal Flood Advisory | DTX | Livingston, Shiawassee | 5 hr |
Nearby
River Flood Warnings in Michigan, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.